Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Los Angeles, CA

January 23, 2023Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Jan 23, 2023, 8:57 PM PST for Los Angeles County, California. It took effect at Jan 24, 2023, 12:00 PM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 8:57 PM PST (04:57 UTC)
In effect from
Jan 24, 2023, 12:00 PM PST
Expired
Jan 25, 2023, 6:00 PM PST
In force
30 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WHUS46 KLOX 240457
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
857 PM PST Mon Jan 23 2023

CAZ354-241400-
/O.NEW.KLOX.SU.Y.0005.230124T1400Z-230126T0200Z/
Ventura County Beaches-
857 PM PST Mon Jan 23 2023

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...From 6 AM Tuesday to 6 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ340-346-241400-
/O.EXT.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
857 PM PST Mon Jan 23 2023

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST WEDNESDAY...

* WHAT...Large breaking waves of 8 to 10 feet increasing to 10 to
  15 feet on Tuesday and Wednesday with dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-241400-
/O.NEW.KLOX.BH.S.0004.230124T2000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
857 PM PST Mon Jan 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...From Tuesday afternoon through Wednesday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Stewart
6 follow-up statements
735 
WHUS46 KLOX 241230
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
430 AM PST Tue Jan 24 2023

CAZ340-346-242200-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
430 AM PST Tue Jan 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 10 to 15 feet with dangerous rip
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-242200-
/O.CON.KLOX.SU.Y.0005.230124T1400Z-230126T0200Z/
Ventura County Beaches-
430 AM PST Tue Jan 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 6 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-242200-
/O.CON.KLOX.BH.S.0004.230124T2000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
430 AM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON PST TODAY
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...From noon PST today through Wednesday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
141 
WHUS46 KLOX 242134
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
134 PM PST Tue Jan 24 2023

CAZ340-346-250545-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
134 PM PST Tue Jan 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 10 to 13 feet with dangerous 
  rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-250545-
/O.CON.KLOX.SU.Y.0005.000000T0000Z-230126T0200Z/
Ventura County Beaches-
134 PM PST Tue Jan 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 6 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-250545-
/O.CON.KLOX.BH.S.0004.000000T0000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
134 PM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Through Wednesday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
529 
WHUS46 KLOX 250523
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
923 PM PST Tue Jan 24 2023

CAZ340-346-251330-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
923 PM PST Tue Jan 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 10 to 13 feet with dangerous 
  rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-251330-
/O.CON.KLOX.SU.Y.0005.000000T0000Z-230126T0200Z/
Ventura County Beaches-
923 PM PST Tue Jan 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 6 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-251330-
/O.CON.KLOX.BH.S.0004.000000T0000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
923 PM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Through Wednesday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Hall
956 
WHUS46 KLOX 251239
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
439 AM PST Wed Jan 25 2023

CAZ340-346-252230-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
439 AM PST Wed Jan 25 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 10 to 13 feet with dangerous 
  rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-252230-
/O.CON.KLOX.SU.Y.0005.000000T0000Z-230126T0200Z/
Ventura County Beaches-
439 AM PST Wed Jan 25 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-252230-
/O.CON.KLOX.BH.S.0004.000000T0000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
439 AM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Through this afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
117 
WHUS46 KLOX 252147
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
147 PM PST Wed Jan 25 2023

CAZ340-346-260300-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
147 PM PST Wed Jan 25 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 10 to 13 feet with dangerous 
  rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-260200-
/O.CON.KLOX.SU.Y.0005.000000T0000Z-230126T0200Z/
Ventura County Beaches-
147 PM PST Wed Jan 25 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Ventura County Beaches.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-362-364-260200-
/O.CON.KLOX.BH.S.0004.000000T0000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
147 PM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
603 
WHUS46 KLOX 260144
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
544 PM PST Wed Jan 25 2023

CAZ354-260245-
/O.EXP.KLOX.SU.Y.0005.000000T0000Z-230126T0200Z/
Ventura County Beaches-
544 PM PST Wed Jan 25 2023

...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Surf will continue to slowly diminish through the night with local
sets to 7 feet possible.

$$

CAZ087-362-364-260245-
/O.EXP.KLOX.BH.S.0004.000000T0000Z-230126T0200Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
544 PM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM PST THIS EVENING...

Surf will continue to slowly diminish through the night with local
sets to 6 feet possible.

$$

CAZ340-346-260600-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-230126T0600Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
544 PM PST Wed Jan 25 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Stewart

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 23, 8:52 PM PST, 5 minutes earlier.

Area forecast discussion, Jan 23, 8:52 PM PST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
852 PM PST Mon Jan 23 2023

updated beaches discussion

.SYNOPSIS...23/148 PM.

Breezy Santa Ana winds will continue through the week, peaking
again late Wednesday into Thursday. Temperatures will warm to
near to slightly above normal for many areas by midweek as a
ridge builds into the region.

&&

.SHORT TERM (MON-THU)...23/846 PM.

Current observations continue to show a downward trend in offshore
wind speeds this evening. Most stations now gusting less than 30
mph, with a few of the more favored locations gusting in the 30
to 40 mph range. Dry offshore flow will continue through the
rest of the week, as strong high pressure over the eastern
Pacific pushes storms well north into Canada then down through the
Great Basin. Breezy offshore conditions will persist into Tuesday
and early Wednesday, them ramp up to another significant Santa Ana
wind event late Wednesday into Thursday. The expected LAX-Daggett
pressure gradients are expected to be around -4.5 mb on Tuesday
morning and Wednesday morning. As a result, most wind prone
mountain and valley areas are expected to see northeast winds
gusting between 30 and 40 mph tonight through early Wednesday,
however isolated gusts to 45 mph will be likely in the LA county
mountains, which may need a wind advisory by Tuesday as upper
level winds begin to ramp up slightly.

Slight warming trend on track for Tuesday and Wednesday in most
areas, but continued chilly nights. Areas of frost will continue
to occur across the Central Coast and wind protected valleys
(especially near Ojai).

*** From previous discussion ***

Offshore trends expected to increase again late Wednesday into
Thursday following the passage of the next trough through the
Great Basin. With the high pressure expanding east over
California the core of the stronger winds aloft will be farther
east as well so there won't be quite as much of a wind at upper
levels and less of a chance for any mountain wave activity.
However, models still show 40-50kt of winds between 850-950mb
Wednesday night into Thursday morning across LA/Ventura Counties.
This one also has less of a northerly gradient and more of
easterly component so this event should be more like the typical
Santa Anas in terms of coverage and the location of the stronger
winds. This has the look of a solid wind advisory for
coast/valleys of LA/Ventura Counties and a low end warning for the
LA mountains.

.LONG TERM (FRI-MON)...23/205 PM.

A cooling trend will begin Friday for the coast as onshore flow
returns but cooling may take an extra day or so to reach inland
areas as high pressure aloft holds until Saturday. There is high
confidence in the cooling trend continuing through early next week
as most of the ensembles show the high pressure ridge retreating
back to the west. However, there's much less confidence in how far
west the ridge will move with some solutions pushing it far enough
so that systems dropping in from the north will have enough over
water trajectory to bring light rain to southern California by
Sunday or Monday. The number of solutions supporting this scenario
have increased enough to put a slight chance of rain in for early
next week. However, at this point given the trajectory and lack of
any sort of AR component any rain that falls will be light (under
half an inch).

&&

.AVIATION...24/0018Z.

At 0005Z at KLAX, there was no marine layer nor an inversion.

Moderate confidence in TAFs. Lower confidence in winds,
especially in timing of the wind changes. Moderate to strong LLWS
and UDDFS will continue across the LA county mountains and
adjacent valleys through the afternoon, then diminish in the
evening. VFR conditions are expected through the period.

KLAX...Moderate confidence in TAF. Lighter winds expected at KLAX
through the period, mostly from northwest direction through
the evening, shifting to the northeast at around 6 knots or
less, then shifting to the west on Tuesday afternoon. VFR
conditions through period.

KBUR...Moderate confidence in TAF. Moderate to strong UDDFS and
LLWS will likely continue this afternoon, then diminish in the
evening. VFR conditions through period.

&&

.MARINE...23/810 PM.

Buoys observations indicate some lingering seas of 9 to 10 feet
across the northern outer waters. Otherwise seas have diminished
to 7 to 8 feet across the outer waters with 3 to 5 feet to the
south. There is a 30-40% chance of seas increasing back to 10
feet across the far northern outer waters Tuesday afternoon.

High confidence that winds will remain below Small Craft Advisory
(SCA) level through Wednesday evening. A moderate Santa Ana wind
event is expected to develop late Wednesday night through
Thursday. There is a 60% chance of SCA level NE winds developing
during that period for the waters from Point Mugu to Santa Monica
and out to at least Santa Cruz Island, and a 40% chance for the
San Pedro Channel out to Catalina Island. A 30% chance of Gale
Force gusts is also possible early Thursday morning.

&&

.BEACHES...23/851 PM.

A long-period (18-20 seconds) W swell is expected to build into
the coastal waters early Tuesday morning and continuing into
Wednesday. The surf along the Central Coast will likely diminish
into Tuesday morning then ramp back up again once this long-period
swell arrives through Wednesday evening. Have decided to extend
the High Surf Advisory through 10pm Wednesday for surf heights of
10 to 15 feet possible. High surf will also likely develop by
Tuesday morning across the Ventura County coast. Have issued a
High Surf Advisory there from 6am Tuesday through 6pm Wednesday for
surf heights of 5 to 8 feet possible. Across LA County, elevated
surf will be likely but not quite to high surf level. Have issued
a Beach Hazards Statement for the LA County coast (including the
Malibu strip) from noon Tuesday through 6pm Wednesday. The highest
surf will be on west-facing beaches and there will be an increased
risk for strong, dangerous rip currents.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from Tuesday afternoon
      through Wednesday afternoon for zones 87-362-364. (See LAXCFWLOX).
     High Surf Advisory in effect until 10 PM PST Wednesday for
      zones 340-346. (See LAXCFWLOX).
     Frost Advisory in effect from 1 AM to 8 AM PST Tuesday for
      zones 341-346>348-357. (See LAXNPWLOX).
     High Surf Advisory in effect from 6 AM Tuesday to 6 PM PST
      Wednesday for zone 354. (See LAXCFWLOX).
PZ...NONE.

&&

PUBLIC...Gomberg/MW
AVIATION...Gomberg
MARINE...Stewart
BEACHES...Stewart
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 8:57 PM PSTHigh Surf AdvisoryLOXVentura45 hr
Jan 24, 3:02 AM PSTSmall Craft AdvisoryLOX30 hr
Jan 24, 2:26 PM PSTHigh Wind WatchLOX13 hr
Jan 24, 2:26 PM PSTWind AdvisoryLOXLos Angeles, Ventura56 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.